Double adverse drug reaction: Recombinant human growth hormone and idiopathic intracranial hypertension - Acetazolamide and metabolic acidosis: A case report

Gianluca Tornese, Giorgio Tonini, Federica Patarino, Fulvio Parentin, Federico Marchetti

Research output: Contribution to journalArticle

Abstract

A 9-year-old girl, treated for growth hormone deficiency, developed bitemporal progressive headache, diplopia, acute comitant esotropia and visual loss 3 months after starting recombinant growth hormone. An increased intracranial pressure was revealed by examination of ocular fundus and lumbar puncture, and the absence of other causes, ruled out through a brain scan, led to the diagnosis of idiopathic intracranial hypertension. Recombinant growth hormone was discontinued and acetazolamide started up to 30 mg/kg/die without any clinical improvement but developing metabolic acidosis. The switch to intravenous dexamethasone (0.4 mg/kg/die) led to a dramatic clinical improvement after only 1 day, then confirmed by examination of ocular fundus and visual evoked potentials. Currently, there are no evidence-based guidelines for the management of intracranial hypertension, and even though acetazolamide is recognized as the first-line drug, its efficacy and safety have not been proven: some patients might not respond and others will present unacceptable side-effects. Therefore we suggest the use of corticosteroids in intracranial hypertension when acetazolamide is inefficient or intolerable.

Original languageEnglish
Article number6534
JournalCases Journal
Volume2
Issue number6
DOIs
Publication statusPublished - Jun 2009

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this